Alert archive / Michigan / Wind Advisories in 2025

Wind Advisory 3, NWS Grand Rapids, MI

February 28, 202523 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Feb 28, 2025, 2:50 AM EST for 23 counties in Michigan. It took effect at Feb 28, 2025, 10:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2025, 2:50 AM EST (07:50 UTC)
In effect from
Feb 28, 2025, 10:00 AM EST
Expired
Feb 28, 2025, 9:44 PM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS73 KGRR 280750
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
250 AM EST Fri Feb 28 2025

MIZ037-043-050-056-064-071-281800-
/O.NEW.KGRR.WI.Y.0003.250228T1500Z-250301T0400Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Holland, Muskegon, Grand Haven, South
Haven, Hart, Jenison, and Ludington
250 AM EST Fri Feb 28 2025

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EST THIS 
EVENING...

* WHAT...Southwest becoming Northwest winds 15 to 25 mph with gusts 
  up to 50 mph expected.

* WHERE...Allegan, Ottawa, Van Buren, Mason, Muskegon, and Oceana 
  Counties.

* WHEN...From 10 AM this morning to 11 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

MIZ044>046-051-052-057>059-065>067-072>074-281800-
/O.NEW.KGRR.WI.Y.0003.250228T1500Z-250228T2100Z/
Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Lansing, Kalamazoo, Battle Creek, Alma,
Jackson, Big Rapids, Hastings, Mount Pleasant, St. Johns, Grand
Rapids, Greenville, Ionia, Charlotte, and Fremont
250 AM EST Fri Feb 28 2025

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM EST THIS 
AFTERNOON...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...From 10 AM this morning to 4 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

CAS
4 follow-up statements
170 
WWUS73 KGRR 281304
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
804 AM EST Fri Feb 28 2025

MIZ038>040-282100-
/O.EXA.KGRR.WI.Y.0003.250228T1500Z-250228T2100Z/
Lake-Osceola-Clare-
Including the cities of Baldwin, Reed City, and Clare
804 AM EST Fri Feb 28 2025

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Clare, Osceola, and Lake Counties.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

MIZ037-043-050-056-064-071-282115-
/O.CON.KGRR.WI.Y.0003.250228T1500Z-250301T0400Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Holland, Grand Haven, Muskegon, South
Haven, Jenison, Ludington, and Hart
804 AM EST Fri Feb 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...Allegan, Ottawa, Van Buren, Mason, Muskegon, and Oceana 
  Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

MIZ044>046-051-052-057>059-065>067-072>074-282100-
/O.CON.KGRR.WI.Y.0003.250228T1500Z-250228T2100Z/
Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Lansing, Fremont, Grand Rapids,
Kalamazoo, Alma, Charlotte, Greenville, Battle Creek, Hastings,
Mount Pleasant, St. Johns, Jackson, Big Rapids, and Ionia
804 AM EST Fri Feb 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

Thomas
382 
WWUS73 KGRR 281641
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1141 AM EST Fri Feb 28 2025

MIZ037-043-050-056-064-071-010045-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-250301T0400Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Grand Haven, Muskegon, Ludington,
Holland, Jenison, Hart, and South Haven
1141 AM EST Fri Feb 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...Wind gusts up to 45 mph, out of southwest today and from 
  the northwest tonight.

* WHERE...Allegan, Ottawa, Van Buren, Mason, Muskegon, and Oceana 
  Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

MIZ038>040-044>046-051-052-057>059-065>067-072>074-282100-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-250228T2100Z/
Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-
Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Grand Rapids, Kalamazoo, Baldwin,
Charlotte, Reed City, Jackson, Lansing, Big Rapids, Mount
Pleasant, Battle Creek, Greenville, Fremont, St. Johns, Alma,
Clare, Hastings, and Ionia
1141 AM EST Fri Feb 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

Meade
999 
WWUS73 KGRR 282051
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 PM EST Fri Feb 28 2025

MIZ038>040-044>046-051-052-057>059-065>067-072>074-282200-
/O.EXP.KGRR.WI.Y.0003.000000T0000Z-250228T2100Z/
Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-
Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Grand Rapids, Kalamazoo, Baldwin,
Charlotte, Reed City, Jackson, Lansing, Big Rapids, Mount
Pleasant, Battle Creek, Greenville, Fremont, St. Johns, Alma,
Clare, Hastings, and Ionia
351 PM EST Fri Feb 28 2025

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

It will remain breezy tonight with a few gusts up to 40 mph this 
evening but the strongest gusts have already occurred.

$$

MIZ037-043-050-056-064-071-010400-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-250301T0400Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Grand Haven, Muskegon, Ludington,
Holland, Jenison, Hart, and South Haven
351 PM EST Fri Feb 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...Northwest winds gusting up to 45 mph.

* WHERE...Allegan, Ottawa, Van Buren, Mason, Muskegon, and Oceana 
  Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

Meade
635 
WWUS73 KGRR 010244
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
944 PM EST Fri Feb 28 2025

MIZ037-043-050-056-064-071-010345-
/O.CAN.KGRR.WI.Y.0003.000000T0000Z-250301T0400Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of South Haven, Grand Haven, Holland,
Muskegon, Hart, Ludington, and Jenison
944 PM EST Fri Feb 28 2025

...WIND ADVISORY IS CANCELLED...

Winds have decreased and the advisory is cancelled.

$$

Ostuno

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Feb 28, 1:01 AM EST, 1 hour 49 minutes earlier. Its key messages:

  • Rain and Snow Showers Ending Tonight
  • Windy Friday and Friday Night
  • Rain Likely Tue-Wed, Chance of Snow
Area forecast discussion, Feb 28, 1:01 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
101 AM EST Fri Feb 28 2025

.KEY MESSAGES...

- Rain and Snow Showers Ending Tonight

- Windy Friday and Friday Night

- Rain Likely Tue-Wed, Chance of Snow

&&

.DISCUSSION...
Issued at 345 PM EST Thu Feb 27 2025

- Rain and Snow Showers Ending Tonight

Scattered rain and snow/graupel showers related to mid level
shortwave trough and cold pool are expected to diminish/end by
mid evening as trough axis shifts east. A very brief period of
skinny sfc ridging moves through overnight before the next
clipper dives toward wrn Lake Superior by 12Z. Can't rule out some
slick spots developing overnight as temps fall below freezing.

- Windy Friday and Friday Night

Tight pressure gradient associated with this next system tracking
through the nrn GrtLks Rgn leads to windy conditions on Friday,
augmented by deeper mixing in the mild air preceding the attendant
sfc cold front. The highest potential for wind gusts reaching
advisory criteria around 45 mph Friday looks to be south and east
of Grand Rapids where the warmest temps and better mixing are
expected away from the cooling effects of Lk MI.

Since the low level jet appears to moving away just as the deeper
mixing is developing, will hold off on a wind headline at this
time. High temps will be a function of how much sun occurs but
generally low 50s southeast and mid 40s west and north. A dusting
of snow of up to 1" could occur north of Big Rapids and Mt
Pleasant Friday morning related to the isentropic lift/WAA portion
of the incoming clipper.

A secondary push of stronger winds arrives Friday evening as
strong cold advection develops on the back side of the departing
clipper. Northwest wind gusts could also flirt with advisory
criteria for a time Friday evening in this regime, especially in
the NW CWFA including Ludington. Period of lake effect snow
showers west of Highway 131 Friday night into early Saturday may
lead some local slick travel although local accums of only an inch
or two anticipated at this time.

- Rain Likely Tue-Wed, Chance of Snow

After a relatively quiet period Sun-Mon, the next period of
potentially active weather is Tuesday night and Wednesday. There
is strong ensemble agreement that a strong cyclone will track
from the central Plains northeast through the GrtLks Region but
differences in low tracks lead to uncertainty with snow vs rain;
mainly in the NW CWFA.

The majority of ensemble members currently favor rain but a few
members do suggest that the swath of accumulating snow on the
north side of the low could impact the area north of about a
Muskegon to Mt Pleasant line. Also to consider will be the
potential for thunder south and east of GRR should the warm sector
could sneak in on Wednesday. Right now 50th percentile 24 hour
QPF with this system is between 0.50 and 0.75 over most of the
area.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 103 AM EST Fri Feb 28 2025

The main aviation concern the next 24 hours will be the wind.
Winds will ramp up considerably after 11Z, with strong gusts
developing by 15Z. Southwest winds will gust into the 30-40 knot
range today. Winds at 2000 feet will be 40-60 knots today with the
main period of wind shear potential being 15Z to 18Z with a core
of wind around 60 knots from 220-230 degrees moves through. It
will remain windy into the evening behind a cold frontal passage
when northwest gusts of 30-40 knots will remain possible from
roughly 00Z onward through the night. Bottom line, strong
southwest winds today becoming northwest tonight in conjunction
with a low moving through the northern Great Lakes.

As for clouds and weather, VFR conditions will prevail for the
bulk of the 24 hour forecast period. High level cirrus clouds
early this morning will lower to an altocumulus deck around
daybreak with bases around 10k feet. After 00z this evening lower
clouds develop around 4k feet near and behind the cold front. It
is not until late in the period 03Z to 06Z when some MVFR ceilings
will develop out of the north.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 1 AM EST early this morning for
     LMZ844>849.
     Gale Warning from 7 AM this morning to 3 AM EST Saturday for
     LMZ844>849.

&&

DISCUSSION...Meade
AVIATION...Duke
Hazardous weather outlook, Feb 27, 4:06 AM EST, 22 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
406 AM EST Thu Feb 27 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
406 AM EST Thu Feb 27 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A mix of rain and snow showers today into the evening may create
slick roads in a few locations tonight as temperatures drop below
freezing.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Southwest winds may gust to around 45 mph during the middle part
of the day Friday. There is a chance of light snow accumulation
Friday morning in Central Michigan. Slick roads may develop
Friday night into Saturday morning as snow showers occur in West
Michigan while temperatures drop into the 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-280915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
406 AM EST Thu Feb 27 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

Winds and waves on Lake Michigan will be hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gales to 40 knots are possible Friday morning through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:44 PM ESTWinter Weather AdvisoryGRRLake, Mason, Oceana20 hr

Nearby

Wind Advisories in Michigan, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.